Michigan, 2019Ice Storm in Michigan, February 5 to 7, 2019
February 5 to 7, 2019 · NWS GRR · 10 events in 10 counties and zones
Two periods of freezing rain from February 5th through February 7th resulted in significant ice accumulation on the order of a half to three quarters of an inch across portions of central lower Michigan. This resulted in thousands of downed trees, limbs and power lines.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two periods of freezing rain from February 5th through February 7th resulted in significant ice accumulation on the order of a half to three quarters of an inch across portions of central lower Michigan. This resulted in thousands of downed trees, limbs and power lines. Approximately one hundred and fifty thousand people lost power. |Schools in the area were closed for days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 5, 6:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 5, 6:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
655 PM EST Tue Feb 5 2019
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Tue Feb 5 2019
-Freezing rain and sleet late tonight and Wednesday morning
creating difficult travel and perhaps some power outages
-Another round of freezing rain late Wednesday night into
Thursday, although lighter amounts and mainly north of I-96
-High winds likely Thursday night and Friday, accompanied by a
sharp temperature drop/flash freeze, and lake effect snow
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EST Tue Feb 5 2019
Models have trended up considerably with QPF tonight, with good
model agreement that amounts will be from one half to three
quarters of an inch south of a line from Muskegon to Mt Pleasant.
This seems reasonable given the coupled jet structure aloft, mid
level FGEN forcing and even some negative EPV aloft.
Most of this falls rather quickly between 06Z and 12Z tonight and
will be convective in nature. In fact there is already some
thunder noted in southeast Iowa related to elevated instability
rooted above 750 mb and this instability moves across srn Lwr MI
between 09z and 15Z. Would therefore not rule out an isolated
tstm mainly south of I-96.
The higher precip amounts obviously raises concerns for more total
ice accumulations and bigger impacts. Unfortunately it's very
hard to say exactly where the heaviest amounts will set up given
that convective precip typically leads to only localized streaks
of heavier amounts. Also, heavier precip rates during a freezing
rain event with temps near 30 can actually make for less
efficient ice accumulation rates per the FRAM/FRAT.
Will therefore not be upgrading to a warning anywhere, especially
since winds will not be particularly strong and sfc temps are
expected to rebound above freezing on Wednesday where the heaviest
ice accumulates. The most likely zone for the localized heavier
amounts of ice up to one half inch looks to be from
Holland/Saugatuck to Grand Rapids and Hastings, over to the
Lansing area.
Meanwhile, least impact expected in the far SW corner of lwr MI
including Van Buren Co - possibly AZO Co too - where sfc temps
look a little too warm. Have scaled back on ice amounts across
the southern portions of these counties but the far nrn portions
could still see significant ice impacts.
North of the I-96 corridor including RQB/MOP, soundings support
higher probabilities of sleet, although still mixing with
freezing rain. Even farther north for the U.S. 10 corridor and
north of there it looks like mostly snow with lesser amounts of
freezing rain and sleet expected.
Precipitation will taper off rapidly from west to east Wednesday
morning after 9 AM as the deeper moisture peels away, leaving
behind only areas of drizzle/freezing drizzle.
The second freezing rain event for late Wed ngt into Thursday is
farther north and lighter, with only about a tenth of an inch of
glazed /localized up to 0.25/ expected north of I-96. Temps
everywhere warm above freezing on Thursday, melting most ice of
trees and power lines. This is good news given that a high wind
event arrives Thursday night.
Rapidly deepening sfc low crosses MI on Thursday night and should
lead to a period of wind gusts as high as 45 mph once the low
gets up to near Sault Ste Marie and falls to near 988 mb. Temps
plunge rapidly into the teens in the cold advection and any
standing water will freeze up abruptly. The cold air will also
generate lake effect snow showers and blowing snow which will
greatly impact the Friday morning commute.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM EST Tue Feb 5 2019
IFR conditions are expected to develop this evening as freezing
rain and sleet moves in from the west. LIFR is expected by
Wednesday morning and persist into the afternoon before some
slight improvement late in the afternoon.
Winds will be east around 10 knots overnight and become variable
less than 10 knots on Wednesday. There could be some thunder late
tonight but this was left out of the forecast for now.
&&
.HYDROLOGY...
Issued at 330 PM EST Tue Feb 5 2019
Water from the huge snowmelt last weekend continues to work its way
through the river system, first impacting the small streams, and
then eventually making its way into the larger rivers (like the
Muskegon, Grand, and Kalamazoo). Significant rises have been
observed on most of our streams and rivers. Many of the small
streams are cresting today or are expected to crest overnight
tonight. The larger rivers will keep rising for several more days.
No widespread flooding is expected. The cause for concern is much
more localized, as the expected rises may be enough to break the ice
and send ice chunks downriver, which could create additional ice
jams.
Several small ice jams have formed around the area, including on the
Chippewa River and Macatawa River. So far, no major impacts/flooding
have been observed. Once a river has crested and water levels begin
to fall, the threat of ice jams will diminish significantly.
There is a flood warning in effect for the Muskegon River at
Bridgeton, where ice continues to clog the river channel and cause
significantly elevated water levels. Impacts have been highly
localized, and additional water level rises are anticipated in the
next few days.
The impact to the rivers of several rounds of precipitation over the
next few days is hard to nail down, as much of the rain may freeze
on the ground and not make it to the rivers right away. If these
storms come through warmer and/or wetter than anticipated, the most
likely impact would be to prolong the crest expected on our mainstem
rivers into late this weekend/early next week. We will be watching
closely over the next several days to fine-tune the forecast.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 1 PM EST
Wednesday for MIZ037>040-043>046-050>052-056>059-064>067-071>074.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Ostuno
HYDROLOGY...AMD
Hazardous weather outlook, Feb 5, 3:57 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
357 PM EST Tue Feb 5 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
357 PM EST Tue Feb 5 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Freezing rain and sleet will develop just before midnight and
continue overnight. Along and south of Interstate 96 total ice
accumulations of one tenth to three tenths of an inch are expected,
with localized amounts of up to one half inch possible.
Lesser amounts of ice accumulation are expected further north, with
more in the way of sleet and snow, but travel impacts are still
likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another round of freezing rain is expected late Wednesday night and
Thursday morning, but mainly north of I-96.
Wind gusts to 45 mph are possible Thursday night and Friday morning,
and will be accompanied by temperatures dropping abruptly into the
teens with a flash freeze. Lake effect snow and blowing snow on
Friday will impact travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Ice Storm, Oceana
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Oceana forecast zone
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Freezing rain of a quarter to half an inch resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Newaygo
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Newaygo forecast zone
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A half to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Mecosta
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Mecosta forecast zone
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Up to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Isabella
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Isabella forecast zone
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
A half to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Muskegon
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Muskegon forecast zone
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Up to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Ottawa
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Ottawa forecast zone
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A half to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Kent
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Kent forecast zone
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Up to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Ionia
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Ionia forecast zone
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
A half to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Clinton
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Clinton forecast zone
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Up to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
Ice Storm, Allegan
- When
- February 5, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Allegan forecast zone
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
A half to three quarters of an inch of freezing rain resulted in numerous downed trees, limbs, power lines and widespread power outages.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Flood in Ohio, February 5 to 11, 2019$60,000 · 1 event
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Winter Storm and Heavy Snow in Colorado, February 5 to 7, 201916 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Heavy Snow in Wisconsin, February 5 to 6, 20199 events
- Winter Weather in Colorado, February 5 to 7, 20197 events
- Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 20196 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807799, 807800, 807801, 807802, 807803, 807804, 807805, 807806, 807807, 807808.